South Dakota, 2007

Hail and Damaging Wind in South Dakota, June 11, 2007

June 11, 2007 · NWS ABR · 6 events in 2 counties and zones

A weak surface low pressure area over northwest South Dakota and cold frontal boundary extending south brought some severe thunderstorms to north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak surface low pressure area over northwest South Dakota and cold frontal boundary extending south brought some severe thunderstorms to north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 1:47 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 1:47 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
347 PM CDT MON JUN 11 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGES...TIMING THE SLOW-MOVING COLD FRONT...SEVERE
WEATHER POTENTIAL TONIGHT AND TUESDAY/TUESDAY NIGHT...AND HEAVY
RAIN POTENTIAL TUESDAY AND TUESDAY NIGHT.

CURRENTLY...CONVECTION IN HIGH INSTABILITY/MODERATE WIND SHEAR
ENVIRONMENT IS DEVELOPING ALONG A COLD FRONT AND ACCOMPANYING LEE-
SIDE TROUGH. SEVERE WATCH BOX 382 IS IN EFFECT FOR STANLEY AND
JONES COUNTIES UNTIL 10 PM MDT...WITH ADDITIONAL WATCHES POSSIBLY
NEEDED LATER THIS EVENING.

FOLLOWED THE GFS 12Z SOLUTION FOR THE FRONTAL TIMING AND HEAVY
RAIN THREAT...ISSUING A FLASH FLOOD WATCH FOR THE WESTERN HALF OF
ZONES TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON AND THE
EASTERN HALF OF ZONES FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TO
CAPTURE THE TIMING OF THE FRONT. SEVERE CONVECTION /LARGE HAIL AND
STRONG WINDS/ IS EXPECTED ACROSS CORSON COUNTY DOWN TO JONES
COUNTY THIS EVENING. LOW LEVEL JET REDEVELOPS TONIGHT...BUT SHOULD
FEED/DIRECT STORMS MAINLY NORTH INTO NORTH DAKOTA TONIGHT. MAIN
SEVERE THREAT AND HEAVY RAIN THREAT COMES TUESDAY THROUGH
WEDNESDAY MORNING ACROSS THE WESTERN ZONES TRANSITIONING TO THE
EASTERN ZONES. PWATS STILL PEGGING 1.5 TO 2.0 INCHES...SO ANY
SHOWERS OR STORMS THAT FORM WILL BE EFFICIENT HEAVY RAIN
PRODUCERS.

.LONG TERM...WEDNESDAY THROUGH MONDAY

THE MAIN FORECAST ISSUE CONTINUES TO CENTER AROUND
PRECIPITATION...AND THE POTENTIAL FOR HEAVY RAINS DURING THE
AFTERNOON...AND THROUGH THE EVENING HOURS.  THE 00Z ECMWF AND 12Z
GFS ARE FAIRLY CONSISTENT WITH THE TRACK OF THE PCPN...AND WITH
PUSHING MOST OF THE PCPN INTO EXTREME EASTERN SOUTH DAKOTA BY
EARLY THURSDAY MORNING. HAVE USED HPC GUIDANCE ON PCPN AMOUNTS FOR
WEDNESDAY. HELD ONTO A MENTION OF SLIGHT POPS THOUGH THURSDAY
AFTERNOON IN THE EAST FOR POSSIBILITY OF THIS SYSTEM SLOWING DOWN.
FRIDAY THROUGH SATURDAY NIGHT WILL REMAIN DRY WITH A LOW PRESSURE
SYSTEM PASSING WILL NORTH OF SOUTH DAKOTA...WITH THE MAIN PCPN
FALLING IN CANADA. AN UPPER LEVEL RIDGE FORMS ACROSS THE CENTRAL
CONUS WITH A SURFACE HIGH BEGINNING TO BUILD OVER THE MIDWEST. STRONG
SOUTHERLY WINDS WILL USHER IN MOISTURE INTO THE NORTHERN PLAINS
DURING THE DAY ON SATURDAY. AN UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST WILL MOVE ACROSS THE NORTHERN ROCKIES...BRINGING WITH IT
CHANCES OF SHOWERS AND THUNDERSTORMS FOR SUNDAY...THROUGH MONDAY
AFTERNOON. FOLLOWING THIS...NORTHWEST FLOW ALOFT SHOWS SHORTWAVES
MOVING THROUGH THE REGION. THESE ARE TOO FAR OUT TO PINPOINT THE
LOCATION AND TIMING..WITH A FEW BEYOND OUR FORECAST PACKAGE.
TEMPERATURES WERE LEFT AS IS FOR NOW.

&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE OVERNIGHT. THUNDERSTORMS
DEVELOPING ACROSS SOUTHWEST SOUTH DAKOTA MAY MOVE NORTHEAST TO
IMPACT THE KPIR TERMINAL BEFORE 06Z TONIGHT. WILL CONTINUE TO
MONITOR THIS STORM COMPLEX CLOSELY. ADDITIONAL ISOLD TO WIDELY
SCATTERED THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER THIS
EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA...INCLUDING THE KMBG
TERMINAL. WILL INSERT CB MENTION IN CLOUD GROUP AND UPDATE WITH
MORE SPECIFIC THUNDERSTORM FORECAST INFORMATION FOR BOTH KPIR AND
KMBG LATER IN TIME ONCE THUNDERSTORMS ARE EXPECTED TO AFFECT
AIRPORT COMPLEX AIRSPACE LATER THIS EVENING.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-
     HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-
     WALWORTH.

     FLASH FLOOD WATCH FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY
     NIGHT FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
     MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY
     NIGHT FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...SD
AVIATION...DORN
Hazardous weather outlook, Jun 11, 1:18 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT MON JUN 11 2007

SDZ005-010-017-036-037-048-051-122030-
MCPHERSON-EDMUNDS-FAULK-HYDE-HAND-LYMAN-BUFFALO-
318 PM CDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA TUESDAY THROUGH WEDNESDAY NIGHT. LOCALLY
HEAVY RAIN IS POSSIBLE IN SOME LOCATIONS. A FEW SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY WITH LARGE HAIL BEING
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-122030-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
318 PM CDT MON JUN 11 2007 /218 PM MDT MON JUN 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA...MAINLY ALONG AND WEST OF THE
MISSOURI RIVER. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS CENTRAL
SOUTH DAKOTA TUESDAY INTO WEDNESDAY MORNING. LOCALLY HEAVY RAIN
IS POSSIBLE IN SOME LOCATIONS. A FEW SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE ON TUESDAY WITH LARGE HAIL BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS BEING REQUESTED THIS EVENING FOR THE
COUNTIES ALONG AND WEST OF THE MISSOURI RIVER.

MNZ039-046-SDZ006>008-011-018>023-122030-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
318 PM CDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
LATE WEDNESDAY NIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE IN SOME LOCATIONS. A FEW
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY EVENING WITH LARGE HAIL
BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jun 11, 11:32 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
132 PM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             7 ESE EUREKA            45.73N 99.49W
06/11/2007  E0.75 INCH       MCPHERSON          SD   PUBLIC

&&

SD
Local storm report, Jun 11, 1:01 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             6 SE MCINTOSH           45.86N 101.26W
06/10/2007  E0.88 INCH       CORSON             SD   CO-OP OBSERVER

            ALSO 1.61 INCHES OF RAIN.

0100 AM     HAIL             7 ESE EUREKA            45.73N 99.49W
06/11/2007  E0.75 INCH       MCPHERSON          SD   PUBLIC

&&

KEEFE

The radar

The Bismarck radar (KBIS), 161 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dewey

When
June 11, 4:20 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
0.88 in hail
Reported by
Public
Coordinates
45.400, -101.430

Hail, Corson

When
June 11, 4:50 PM MST
Where
Corson County, Bullhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.770, -101.080

Hail, Corson

When
June 11, 5:10 PM MST
Where
Corson County, 15 mi SSW of Black Horse
Measured
0.75 in hail
Reported by
Public
Coordinates
45.520, -101.500

Hail, Dewey

When
June 11, 5:20 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
0.88 in hail
Reported by
Public
Coordinates
45.400, -101.430

Hail, Corson

When
June 11, 5:50 PM MST
Where
Corson County, Bullhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.770, -101.080

Thunderstorm Wind, Dewey

When
June 11, 6:30 PM MST
Where
Dewey County, 4.12 mi WSW of Trail City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.450, -100.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44194, 44198, 44200, 44203, 44206, 44209.